Where do those post-stent bruises come from?

by Carolyn Thomas  ♥  @HeartSisters

After being discharged home from the hospital following my heart attack, I didn’t know that one of the new heart drugs I was now taking had dramatic side effects:   technicolour bruising. All over!   One day in the shower, for example, I noticed two perfectly round small bruises on my lower abdomen, side by side, exactly the same size. Where on earth had those two distinct bruises come from? It was only much later I figured it out.  Lilly, my fluffy calico cat, would regularly “make biscuits”  before settling down for a lap nap by kneading her little paws into my lower abdomen.  Even a petite 8-pound creature could cause deep purple and blueish bruises!

Here’s why bruising like this is so commonly seen in  heart patients – even those without cats!       .      . Continue reading “Where do those post-stent bruises come from?”

Our cardiac meds – in real life, not just in studies

by Carolyn Thomas    @HeartSisters

If you – like me – have had a heart attack, you are now likely taking a fistful of medications each morning, everything from anti-platelet drugs to help prevent a new blockage from forming inside your metal stent to meds that can help lower your blood pressure or manage your LDL cholesterol numbers. All of these cardiac drugs have been studied by researchers before being approved by government regulators as being safe and effective for us to take every day.

But one particular study on this subject published in the Journal of the American College of Cardiology(1) has raised a unique point:

“Little is known about the benefits and risks of longterm use of cardiovascular drugs. Clinical trials rarely go beyond a few years of follow-up, but patients are often given continuous treatment with multiple drugs well into old age.”  

Continue reading “Our cardiac meds – in real life, not just in studies”

Taking aspirin at first sign of heart attack: good or bad advice?

To:      Dr. James M. Wright, MD PhD CRCP(C)  Editor-in-Chief, Therapeutics Letter, Therapeutics Initiative: Evidence-Based Drug Therapy*, University of British Columbia, Vancouver, BC Canada
From:  Carolyn Thomas, Heart Sisters

Dear Dr. Wright,

I’m a heart attack survivor and patient advocate who blogs about women and heart disease at Heart Sisters.

Recently, a well-known family physician who writes a syndicated medical column did a presentation on heart health to about 200 members of our local cardiac rehab alumni group. He told us about a new protocol to be followed at the first symptoms of a heart attack –  one that’s apparently superior to the current “Call 911 and chew one full-strength aspirin” patient recommendation.

Instead, he favours something new that he called “Axe the Aspirin”.  He waved a little plastic baggie with two pills in it as he spoke, adding that he carries this in his wallet at all times, “just in case”.  What he was waving overhead was a mega dose of the anti-platelet drug clopidogrel (Plavix 600 mg – about nine times the standard therapeutic dosage that heart patients take) along with the statin/cholesterol drug rosuvastatin (Crestor 20 mg) – to be taken together at the first symptoms of possible heart attack. He told us, quite emphatically:

“We used to recommend aspirin, but this Plavix/Crestor combo is better!” 

Continue reading “Taking aspirin at first sign of heart attack: good or bad advice?”